Blog

Archives
Search Blog

Straight, No Chaser: Why Are You So Sleepy?

By Jeffrey Sterling, MD September 23, 2018

hyperinsomnia

This is part of a series on sleep disorders.

  • Click here and click here for discussions about insomnia.
  • Click here for a discussion of night terrors.
  • Check back for discussions of narcolepsy and sleep apnea.

Are you one of those individuals who is always tired and sleepy? You take iron, you exercise and you’re getting sleep at night. However, you’re still tired? What’s that about?
Hypersomnia (i.e., excessive sleepiness) is characterized by prolonged nighttime sleep and/or recurrent bouts of excessive daytime sleepiness or prolonged nighttime sleep. This is not the variety of sleepiness due to physical or mental exhaustion or insufficient sleep at night.  Hypersomnia makes you want to nap repeatedly during the day. Ironically, even if you do take a nap or even after you sleep overnight, you’re still fatigued.
The functional importance of this is somewhat obvious. Hypersomnia interrupts your life, your work, your ability to normally interact with others. Symptoms are what you might expect from someone not getting enough sleep. Here’s a typical list:

  • restlessness
  • anxiety and irritation
  • decreased energy
  • slow thinking
  • slow speech
  • loss of appetite
  • hallucinations
  • memory difficulty
  • loss the ability to function in family, social, occupational, or other settings

Hypersomnia is difficult. It takes time to realize you’re affected beyond just regular fatigue. It’s also difficult to pin down the cause. Consider the following potential groups of causes:

  • Physical causes may include damage to the brain (e.g., from head trauma) or spinal cord, or from a tumor.
  • Medical and mental/behavioral health causes may include obesity, seizure disorder (epilepsy), encephalitis, multiple sclerosis and other sleep disorders (e.g., sleep apnea, nacolepsy).
  • Mental/behavioral health causes may include depression, drug or alcohol use.
  • Medications or medication withdrawal may cause hypersomnia.

Unfortunately, treatment is symptomatic and often requires some degree of trial and error. For some individuals, stimulants, antidepressants and other psychoactive medications are effective. For others, behavioral changes appear to be more effective.
Any disruption in the quality or amount of sleep warrant investigation. Discuss your concerns with your physician if you have the opportunity. You always have the option of discussing with your SterlingMedicalAdvice.com expert consultant.
Thanks for liking and following Straight, No Chaser! This public service provides a sample of what http://www.SterlingMedicalAdvice.com (SMA) offers. Please share our page with your friends on WordPress. We are also on Facebook at SterlingMedicalAdvice.com and Twitter at @asksterlingmd.

Copyright © 2013 · Sterling Initiatives, LLC · Powered by WordPress

Leave a Reply